Alert archive / West Virginia / Flash Flood Warnings in 2022

Flash Flood Warning 66, NWS Charleston, WV

August 4, 2022Randolph County, Upshur County, Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 4, 2022, 2:58 PM EDT for Randolph County, Upshur County, Webster County, West Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2022, 2:58 PM EDT (18:58 UTC)
Expired
Aug 4, 2022, 7:00 PM EDT
In force
4 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Randolph County, WV, Upshur County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 144 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2022-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2022-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WGUS51 KRLX 041858
FFWRLX
WVC083-097-101-042300-
/O.NEW.KRLX.FF.W.0066.220804T1858Z-220804T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
258 PM EDT Thu Aug 4 2022

The National Weather Service in Charleston has issued a

* Flash Flood Warning for...
  West Central Randolph County in northeastern West Virginia...
  South Central Upshur County in northeastern West Virginia...
  Northeastern Webster County in northeastern West Virginia...

* Until 700 PM EDT.

* At 258 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mill Creek, Holly River State Park, Dailey, Huttonsville, 
  Helvetia, Pickens, Hacker Valley and Diana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Report flooding to the National Weather Service by calling toll 
free, 800 401 9535, when you can do so safely.

&&

LAT...LON 3881 7995 3879 7986 3870 7989 3866 8009
      3864 8025 3853 8041 3860 8051 3870 8035

FLASH FLOOD...RADAR INDICATED

$$

RPY
1 follow-up statement
203 
WGUS71 KRLX 042250
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
650 PM EDT Thu Aug 4 2022

WVC083-097-101-042300-
/O.EXP.KRLX.FF.W.0066.000000T0000Z-220804T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Randolph WV-Upshur WV-Webster WV-
650 PM EDT Thu Aug 4 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR WEST 
CENTRAL RANDOLPH, SOUTH CENTRAL UPSHUR AND NORTHEASTERN WEBSTER 
COUNTIES...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

A Flood Watch remains in effect until 1000 PM EDT Sunday for 
portions of northeast Kentucky, southeast Ohio, southwest Virginia 
and West Virginia.

LAT...LON 3881 7995 3879 7986 3870 7989 3866 8009
      3864 8025 3853 8041 3860 8051 3870 8035

$$

JZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 1:33 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 4, 1:33 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
133 PM EDT Thu Aug 4 2022

.SYNOPSIS...
Showers and storms, along with hot and muggy conditions today.
Showers/storms chances continue through the weekend, with flash
flooding possible.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 1240 PM Friday...

Showers and storms will be on the increase today, from combination
of daytime heating in a moist, unstable environment and weak waves
moving through the area. PW values will also be on the increase,
starting out at around 1.4 inches, increasing to close to 2 inches
later today, and over 2 inches by Friday.

There exists some potential for strong to severe thunderstorms later
this afternoon and evening, with potential strong downdrafts due to
the high cape/moist environment, as wave associated with remnant
convection near srn IL/MO moves towards our area. With overall light
flow in place, concern is also increasing for flooding issues with
moist ground in place.

Early Friday, some of the hi res models indicate the potential for
an mcv to move into the Ohio River vcnty. This, along with any slow
moving convection realized today, is creating a concern for a flash
flooding risk, that will continue into Friday and beyond, as we
continue to remain in an anomalously moist environment, with
multiple rounds of convection. With that being said, timing/track of
potential mcv tonight/Friday does remain uncertain, but there is
some increasing confidence in this due several model runs indicating
this occurring.

With the prolonged period of heavy downpours expected through at
least the weekend and beyond, combined with antecedent conditions,
elected to issue a flood watch through at least Sunday evening for
now for entire CWA.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 1255 PM Thursday...

A cold front will stall and dissipate near the region. This
will leave deep moisture over the area with showers and
thunderstorms, more numerous in the afternoon and evening hours.
Meso NAM showing precipitable water of around 2 inches in some
areas with afternoon CAPES of 1000 to 2000. With the ground
still relatively wet from previous rains, flash flooding will be
a threat, and hence a flood watch is in effect for through the
period.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 1220 PM Thursday...

Moisture from a washed our front will remain over the region
Sunday and Monday. This should provide showers and
thunderstorms, more likely in the afternoon and evening hours.
Meso Nam soundings for Sunday showing over 2 inches precipitable
water for the Huntington and Charleston areas. With the ground
still wet from previous rains in many areas and more showers and
thunderstorms Friday and Saturday, will continue with a flood
watch for flash flooding for Sunday.

A cold front will then push through the region either Tuesday
or Wednesday, with models varying on the timing of this system.
Still have concerns about flash flooding until this front
pushes south of the area.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 130 PM Thursday...

Mainly VFR conditions, however, showers and thunderstorms are
increasing across the area, and will continue to do so,
continuing through about 03Z, when a brief lull in the activity
is expected. Expect brief MVFR/IFR conditions in vicinity of
storms, along with the potential for strong/gusty winds.

After 03Z through 13Z, patchy MVFR/IFR fog is possible, along
with an isolated storm or shower, although the bulk of
convection should have briefly tapered off.

After 09Z Friday there is the potential for convection to
revamp across the Mid Ohio Valley region, with heavy rain and
IFR conditions in rain/storms again, with increasing convection
area wide generally after 15Z Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Convective coverage may vary from the
forecast this afternoon and evening. Coverage and timing of
redeveloping convection early Friday morning across the Mid
Ohio Valley may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       17   18   19   20   21   22   23   00   01   02   03   04
EDT 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z FRIDAY...
Brief IFR possible in showers and thunderstorms through Monday.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through Sunday evening for WVZ005>011-013>020-
     024>034-039-040-515>526.
OH...Flood Watch through Sunday evening for OHZ066-067-075-076-
     083>087.
KY...Flood Watch through Sunday evening for KYZ101>103-105.
VA...Flood Watch through Sunday evening for VAZ003-004.

&&

SYNOPSIS...RPY/SL
NEAR TERM...SL
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...SL
Hazardous weather outlook, Aug 4, 12:23 PM EDT, 2 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1223 PM EDT Thu Aug 4 2022

VAZ003-004-WVZ013-015-024>027-033-034-515>520-051630-
Dickenson-Buchanan-Lincoln-Kanawha-Mingo-Logan-Boone-Clay-McDowell-
Wyoming-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
1223 PM EDT Thu Aug 4 2022

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-014-016>020-
028>032-039-040-521>526-051630-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Putnam-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
1223 PM EDT Thu Aug 4 2022

...FLOOD WATCH IN EFFECT THROUGH SUNDAY EVENING...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Thunderstorms are possible today and tonight. Some storms may
produce locally damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:15 AM EDTFlood WatchRLXBarbour, Boone, Braxton, Cabell, Calhoun, Clay and 28 more3 days
Aug 4, 2:02 PM EDTFlash Flood WarningRLXPocahontas, Randolph, Webster4 hr
Aug 4, 2:05 PM EDTSevere Thunderstorm WarningRLXRandolph, Webster20 min
Aug 4, 5:56 PM EDTSpecial Weather StatementRLXWayne34 min
Aug 4, 6:26 PM EDTSpecial Weather StatementRLXLincoln34 min
Aug 4, 7:37 PM EDTSpecial Weather StatementRLXUpshur38 min
Aug 4, 7:39 PM EDTFlash Flood WarningRLXWebster2 hr
Aug 4, 7:46 PM EDTSpecial Weather StatementRLXRandolph29 min

Nearby

Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.